What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 20, 1:22 PM CST, 48 minutes earlier. Its key messages:
- Updated at 205 PM CDT Tue May 20 2025
- A Tornado Watch is in effect until 8PM for all of the Mid-South. Large hail, damaging winds, and a strong tornado or two are the main threats.
- Cooler and less humid conditions will follow for Wednesday through Friday behind a cold front. A low chance of showers will occur late Wednesday as another cold front moves across the region.
- Better Chances for thunderstorms will return to the Mid-South this weekend as an upper level disturbance moves through.
Area forecast discussion, May 20, 1:22 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
222 PM CDT Tue May 20 2025
...New MESOSCALE UPDATE, DISCUSSION...
.KEY MESSAGES...
Updated at 205 PM CDT Tue May 20 2025
- A Tornado Watch is in effect until 8PM for all of the Mid-South.
Large hail, damaging winds, and a strong tornado or two are the
main threats.
- Cooler and less humid conditions will follow for Wednesday
through Friday behind a cold front. A low chance of showers will
occur late Wednesday as another cold front moves across the
region.
- Better Chances for thunderstorms will return to the Mid-South
this weekend as an upper level disturbance moves through.
&&
.DISCUSSION...
(This evening through next Monday)
Issued at 205 PM CDT Tue May 20 2025
The airmass has recovered well over the past 3 hours as skies
cleared quickly behind this morning's storms. Hi-res model
guidance has handled the overall radar trends well from this
morning and shows scattered to numerous thunderstorms this
afternoon and evening.
A SW to NE gradient of MLCAPE is currently stretched over the
area. Current values range from 2500 J/kg over SE AR and NW MS to
1500 J/kg near TN/KY border. Deep layer shear remains plentiful
with 50 to 65 knots across the entire area. The current upscale
growth limiting factors are low level shear (<150 effective SRH)
and mid level lapse rates (around 6 C/km). As a 70 knot mid level
jet rounds the base of the main trough, better lapse rates and low
level shear will increase over the next couple of hours over much
of the area. The most favorable location of overlapping shear and
instability will reside along and south of I-40 through this
evening.
The most robust storms are currently moving across south central
Arkansas and will likely move into SW portions of the Mid-South
over hour or so. Storm motion is currently SW to NE, but expected
to become more westerly by late afternoon as the mid level jet
overspreads the area. This will not only accelerate storm motion,
but will most likely shift storm mode from discrete supercellular
to more linear with bowing line segments. All hazards are anticipated
within this regime including damaging winds, large hail, and a
few strong tornadoes (EF-2+).
The threat of severe weather will end just after sunset as the
main shortwave swings through the region. A cold front will
quickly swing in behind the storms and begin to advect in drier
and cooler air through tomorrow morning.
The models continue to hit on a few showers Wednesday night into
early Thursday morning as a shortwave and associated cold front
moves across the area. Much drier air will move in for Thursday
and Friday, with highs in the 70s and lows in the upper 40s and
lower 50s.
Unsettled weather will begin as early as Friday night and continue
through early next week as several upper level disturbances rotate
through the region.
AC3
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM CDT Tue May 20 2025
Main concern this TAF issuance remains convection moving across
the airspace this afternoon into evening. CAMs continue to
struggle with intensity and exact timing of thunderstorms,
though, went ahead and upgraded PROB30s to TEMPOs given the
environment. VFR conditions are expected to prevail, though, a
few brief drops to MVFR can't be ruled out. Behind the boundary
bringing the aforementioned convection, skies will clear pretty
rapidly. Southwest winds will remain gusty, up to 25 kts, through
around sunset when winds begin shifting west/northwest.
AEH
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
PUBLIC FORECAST...AC3
AVIATION...AEH
In the hours before
Special weather statement, May 20, 1:10 PM CST, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
210 PM CDT Tue May 20 2025
ARZ035-048-201945-
St. Francis AR-Cross AR-
210 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ST. FRANCIS AND
CROSS COUNTIES THROUGH 245 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 13 miles west of Wynne, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wynne, Hydrick, Rosenbaum, River Front, Fitzgerald Crossing,
Wittsburg, Village Creek State Park, Fair Oaks, Brushy Lake, McElroy,
Vanndale, Mersman, Colt, Fair Field, Cherry Valley, Ellis Chapel,
Levesque, Hamlin, Princedale, and L'angville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for eastern
Arkansas.
&&
LAT...LON 3527 9104 3542 9074 3518 9058 3506 9104
TIME...MOT...LOC 1910Z 246DEG 34KT 3518 9102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial weather statement, May 20, 1:16 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
216 PM CDT Tue May 20 2025
TNZ021-022-052-054-055-201945-
Carroll TN-Henderson TN-Madison TN-Benton TN-Decatur TN-
216 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT HENDERSON...SOUTHWESTERN
BENTON...SOUTHEASTERN CARROLL...CENTRAL MADISON AND NORTHERN DECATUR
COUNTIES THROUGH 245 PM CDT...
At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Goose, or 9 miles east of Jackson, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Hickory Flat, Dollar, Bemis, Cedar Grove, Jeannette, Beech Bluff,
Jackson, Westover, Madison Hall, Lexington, Union Cross, Juno,
Holladay, Gilmore, Maple Grove, Blue Goose, Timberlake, Hinson
Springs, Cozette, and East Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for west
Tennessee.
&&
LAT...LON 3571 8803 3557 8856 3559 8857 3559 8860
3558 8862 3555 8863 3548 8886 3568 8900
3598 8816 3574 8801
TIME...MOT...LOC 1916Z 245DEG 34KT 3565 8865
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
CMASpecial weather statement, May 20, 1:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Memphis TN
218 PM CDT Tue May 20 2025
MOZ113-115-TNZ001-201945-
Pemiscot MO-Dunklin MO-Lake TN-
218 PM CDT Tue May 20 2025
...A STRONG THUNDERSTORM WILL IMPACT PEMISCOT...EAST CENTRAL DUNKLIN
AND SOUTHWESTERN LAKE COUNTIES THROUGH 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deering, or near Kennett, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scobeville, New Survey, Denton, Gobler, Covington, Tinkerville,
Stewart, Shade, Caruthersville, Bakerville, Hathaway, Deering, Hayti,
Stanley, Deer Land, West Kennett, Pascola, Rives, Canady, and
Hayward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri...and west Tennessee.
&&
LAT...LON 3640 8967 3641 8963 3623 8945 3622 8948
3621 8949 3619 8956 3619 8962 3618 8963
3617 8961 3606 8999 3622 9010 3639 8986
3639 8975 3642 8974 3643 8973
TIME...MOT...LOC 1917Z 240DEG 23KT 3618 8997
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DNMLocal storm report, May 20, 1:36 PM CST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
236 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Hail 5 NE Oxford 34.41N 89.47W
05/20/2025 M1.00 Inch Lafayette MS Trained Spotter
quarter sized hail 5mi ne of oxford on hwy
30.
&&Local storm report, May 20, 2:03 PM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
303 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM Tstm Wnd Dmg 4 SSE Bargerton 35.68N 88.46W
05/20/2025 Henderson TN 911 Call Center
Trees down on Sand Ridge Bargerton Rd.
&&Local storm report, May 20, 2:07 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
307 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Tstm Wnd Dmg 3 NNW Oxford 34.40N 89.55W
05/20/2025 Lafayette MS Emergency Mngr
tree through a house on Britton Drive. time
is radar estimated.
&&